Louisiana, 2022

Damaging Wind and Strong Wind in Louisiana, February 17, 2022

February 17, 2022 · NWS JAN · 2 events in 1 county or zone

Showers and storms developed ahead of a cold front. Some storms became severe with damaging winds, and locally heavy rainfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and storms developed ahead of a cold front. Some storms became severe with damaging winds, and locally heavy rainfall. Winds were strong ahead of the storms and resulted in downed trees across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 17, 5:43 AM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Feb 17, 5:43 AM CST, 4 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
543 AM CST Thu Feb 17 2022

...SEVERE STORMS ARE LIKELY TODAY...

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
IFR cigs were observed in the south at 1130Z while MVFR cigs were
observed elsewhere. MVFR cigs are still expected to prevail
through the TAF period. A gusty se-s wind will increase with gusts
of 30-40kts today away from TSRA activity. A cold front wl bring a
wind shift to the w-nw beginning in the nw after 18Z and in the se
by 03Z Fri. Numerous +TSRA will be possible this aftn,
particularly along/north of the JAN-MEI corridor. Non convective
llws will into the afternoon at most TAF sites. /22/

&&

.DISCUSSION...
Today and Tonight: Severe storms and a strong gusty gradient wind is
expected over the whole CWA today. Early morning satellite
imagery/RAP analysis showed a southern stream shortwave nearly over
the Red river valley. Early morning surface analysis had a <1004mb
low centered over the Red River valley. Together these features will
move rapidly to the east northeast today toward the Ohio Valley and
drag a cold front across our CWA this evening. Ahead of this
approaching cold front deep moisture and the wind field will
continue to increase. Recent guidance has continued to trend
slightly warmer with this afternoon highs leading to slightly
greater instability than previous night's runs had suggested. The
current regional radars showed scattered showers moving over our
southeast and western most zones. This activity will increase toward
daybreak but eventually a line of storms is expected to develop
along a prefrontal trough to our west and move into our northwest
most zones by mid morning. These storms will have the potential for
damaging wind gusts and perhaps a tornado or two. The intensity of
the storms is expected to increase as the line shifts east of the
Mississippi river and we head into the afternoon. Tornadoes, a few
of which may become strong, along with damaging wind gusts will be
possible with the storms. Even away from the storms, strong gusty
winds with gusts of 40 to 50 mph are expected across the whole CWA
today. The line of potentially severe storms is expected to be over
our southeast zones prior to sunset and the threat for severe storms
will end with the passage of the line. Rain chances however will
continue into this evening as the actual cold front is only expected
to be near the Natches Trace but sunset and not clear our southeast
most zones until later in the evening. A much colder and drier
airmass will move into our CWA in the wake of the cold front leading
to morning lows below freezing across the northwest half of our CWA.
As the precipitation will have ended well before the coldest air
moves in, no wintry precipitation is expected. /22/

Friday through Wednesday:

In the wake of today's cold front, northerly winds will continue
across the forecast area tomorrow with high pressure building into
the region. This will set up what will likely be the coolest night
for the next week (min temps ranging from the mid- to upper 20s).
The upper-level trough to our west will continue to break down with
a more zonal flow pattern aloft through the weekend. Then Monday
into the pattern should amplify once again with a deepening trough
over the western CONUS and southwesterly flow developing in the
upper-levels over our region. At the surface, a warm front should
lift back north from the Gulf Coast on Monday as a disturbance
ejects out ahead of the deepening trough. Warm advection showers and
a few thunderstorms are possible with the lifting warm front, but
severe weather is not currently expected. A low pressure system is
likely to then lift northeastward from the Plains to New England,
leaving a sagging cold frontal boundary in its wake. Given that the
upper-level trough will be continuing to deepen to our west through
this time frame, increasing moisture and subsequent disturbances
will lead to the potential for heavy rain somewhere in the region
through mid week. At this point it's too far out to pin down where
the axis of heaviest rain potential will set up, but generally
appears that northern MS/AL into TN will be favored. We'll continue
to monitor trends in guidance for any developing flood potential.

As far as fire weather is concerned, hopefully today's rainfall will
be enough to dampen dried fuels across our region - at least for a
few days. Friday and Saturday will be dry in the post-frontal air
mass, and then the returning moisture and rain chances next week
will quiet any remaining fire concerns for the near future. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       77  33  52  27 /  99  56   0   0
Meridian      76  36  53  27 /  99  85   0   0
Vicksburg     77  32  51  28 /  99  21   0   0
Hattiesburg   77  41  56  29 /  99  95   0   0
Natchez       76  34  53  28 /  99  22   0   0
Greenville    76  30  48  29 /  99  20   0   0
Greenwood     76  31  48  28 /  99  46   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 6 PM CST this evening for MSZ018-019-025>066-
     072>074.

LA...Wind Advisory until 6 PM CST this evening for LAZ007>009-015-016-
     023>026.

AR...Wind Advisory until 6 PM CST this evening for ARZ074-075.

&&

NF/22
Hazardous weather outlook, Feb 17, 3:26 AM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
326 AM CST Thu Feb 17 2022

ARZ074-075-LAZ007-008-015-016-023>026-MSZ059>064-072>074-180930-
Ashley-Chicot-Morehouse-West Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Marion-Lamar-Forrest-
326 AM CST Thu Feb 17 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today

Severe thunderstorms will be possible this morning into early
afternoon. The main hazards will be damaging winds and tornadoes.

(https://www.weather.gov/images/jan/graphicast/2.png)

Sustained winds up to 35 mph and gusts of 40 to 50 mph will be
possible outside of thunderstorms on today. This will make travel
difficult and could bring down some trees and powerlines.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ009-MSZ018-019-025>058-065-066-180930-
East Carroll-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Covington-Jones-
326 AM CST Thu Feb 17 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and north central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today

Severe thunderstorms are likely this morning into the afternoon
across the region. The main hazards will be from tornadoes, with a
strong tornado possible, along with damaging winds.

(https://www.weather.gov/images/jan/graphicast/2.png)

Sustained winds up to 35 mph and gusts of 40 to 50 mph will be
possible outside of thunderstorms on Thursday. This will make
travel difficult and could bring down some trees and powerlines.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

20

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
 or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Feb 17, 5:01 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
501 AM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     NON-TSTM WND DMG 1 WNW NEW HOPE          33.45N 88.34W
02/16/2022                   LOWNDES            MS   BROADCAST MEDIA

            A TREE FELL ACROSS A MOBILE HOME IN NEW
            HOPE, SPLITTING IT IN HALF. OCCUPANTS OF THE
            HOME WERE UNINJURED.

&&

DL

The radar

The Jackson/Brandon,MS radar (KDGX), 119 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

1 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Strong Wind, Madison

When
February 17, 10:30 AM CST
Where
Madison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
32.364, -91.243 (the zone’s center; the record gives no point)

Tree limbs were blown down around Tallulah.

Thunderstorm Wind, Madison

When
February 17, 11:45 AM CST
Where
Madison County, 1.36 mi ESE of Tallulah
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.410, -91.180

The roof was partially removed from an old tin building.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2022Every state in 2022This day in weather historyWarnings in Louisiana, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010028, 1010029.